Alert archive / New Mexico / Freeze Warnings in 2017
Freeze Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this freeze warning at Oct 10, 2017, 1:20 PM MDT for Otero County, New Mexico. It took effect at Oct 11, 2017, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2017, 1:20 PM MDT (19:20 UTC)
- In effect from
- Oct 11, 2017, 2:00 AM MDT
- Expired
- Oct 11, 2017, 8:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076 WWUS74 KEPZ 101920 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 120 PM MDT Tue Oct 10 2017 ... First Freeze Likely for Some Parts of the Gila Region and Sacramento Mountains above 7500 feet Late Tonight and early Wednesday morning... .Following last night's first fairly strong cold front of the fall season, clear, dry and mostly calm conditions will contribute to rapid radiational cooling. This will allow temperatures to fall a little below freezing producing a light freeze mainly in the elevations above 7500 feet. A few isolated locations in the bottoms of valleys at the lower elevations may also see a light freeze. . NMZ402-415-111400- /O.NEW.KEPZ.FZ.W.0002.171011T0800Z-171011T1400Z/ Southern Gila Highlands/Black Range- Sacramento Mountains Above 7500 Feet- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Cloudcroft, Sunspot, and Apache Summit 120 PM MDT Tue Oct 10 2017 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MDT WEDNESDAY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Freeze Warning, which is in effect from 2 AM to 8 AM MDT Wednesday. * TEMPERATURE...Temperatures will drop into the lower thirties to upper twenties for elevations above 7500 feet and also in some isolated bottom locations in lower elevation valleys. * IMPACTS...May harm or kill sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ 20
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this freeze warning went out at Oct 10, 4:00 AM MDT, 9 hours 20 minutes earlier.
Area forecast discussion, Oct 10, 4:00 AM MDT, 9 hours 20 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 400 AM MDT Tue Oct 10 2017 .SYNOPSIS... Dry west to southwest flow aloft will persist through Thursday, for little or no chance of precipitation. A cold front that pushed through the area Monday night will spell cooler temperatures today, with highs about 15 degrees cooler than Monday. Temperatures will quickly warm back above normal by Thursday with the west flow aloft. Upper high building over the Gulf states and east Texas will switch upper flow to south Thursday night and Friday. This will bring up moisture and create a chance of thunderstorms Friday and Saturday. The best chance for these thunderstorms will be from the Rio Grande Valley east, and a few of the storms could produce heavy rainfall and local flooding. && .DISCUSSION... Back door cold front has made its way to the Arizona border per obs and WV imagery. Winds did pick up overnight along west slopes of terrain but nothing significant. Mesonet obs show some gusts to 35 mph west side of the Franklin Mtns and a bit less along the west side of the Organ Mtns. These winds should diminish next 4-8 hours. Otherwise nice dry west flow setting up behind exiting upper low over Kansas/Nebraska border. Nice cool Autumn day today with little in the way of clouds. Highs today will be about 15 degrees cooler than Monday, which works out to about 10-12 degrees below normal. Low clouds continue to dam up against the Sacs this morning, but expect these to burn off by late morning. Will want to watch the Sacs tonight for cold temperatures. A few sub freezing temps will occur this morning, but believe more widespread sub freezing temps in store tonight-may need a Freeze Warning for this area. Wednesday and Thursday...upper flow will start backing to southwest as next Gulf of Alaska low moves to the Pacific Northwest. Meanwhile an upper high continues to build over the Gulf states and eventually into east Texas. Subtropical moisture will begin flowing north around the west side of the high, but initially remain over central Texas. Temperatures will quickly moderate, to near normal Wednesday and above normal Thursday. Friday and Saturday...upper builds further west over western Texas. This will push the moisture plume further west and finally over the CWA. Models for several days have changed the position of this plume, but both latest runs of GFS/ECMWF similar in keeping main moisture from about the Rio Grande Valley east. POPs will be highest in this area, though kept low POPs in from about Deming to the Rio Grande Valley Friday night. PWs are running 1.0 to 1.2 inches east of the river on Friday, so still believe some potential for heavy rain and flooding. Both models now quicker in clearing moisture out on Saturday, with upper trough pushing through mid day. Still left a POP in the far eastern zones through the afternoon. Sunday and Monday...kept POPs mostly out of the area, though slipped a low POP in for western zones Monday. Another back door front scheduled to push through Sunday morning. Again feature looks dry so no help from that. GFS does show some moisture advection into SW New Mexico on Monday behind the front, though ECMWF shows a drier northwest flow over the area. Did go ahead and put low POP in for the western zones Monday as that moisture advection provides some decent destabilization of the airmass. && .AVIATION...Valid 10/12Z-11/12Z... Mostly VFR conds through the period with SKC-SCT250. Over the east slopes and ridge line of the Sacramento Mtns...BKN/OVC080 with ocnl CIGS AOB010 vsbys 1-3SM BR. These clouds should dissipate next 4-8 hours. East/Northeast winds 10-15 kts. Gusts to 25 kts along west slopes of terrain, diminishing by noon. && .FIRE WEATHER... Strong cold front has moved through the fire zones last night and this morning. Temperatures today will be about 15 degrees cooler than Monday, with corresponding rise in RHs. Dry conditions persisting Wed/Thurs, with temperatures warming back above normal. Chance of thunderstorms Friday through early Saturday, mostly from the Rio Grande Valley east. A few of these storms could produce heavy rainfall and some flooding. Clearing later Saturday and Sunday. Min RHs 30-45% today and slowing falling with rising temperatures Wed/Thu. Some increase again Friday as moisture moves up from the south. && .PRELIMINARY POINT TEMPS/POPS... El Paso 69 49 78 57 / 0 0 0 0 Sierra Blanca 67 45 76 54 / 0 0 0 0 Las Cruces 67 43 76 51 / 0 0 0 0 Alamogordo 64 44 74 52 / 0 0 0 0 Cloudcroft 49 27 58 37 / 0 0 0 0 Truth or Consequences 67 44 74 52 / 0 0 0 0 Silver City 65 39 70 45 / 0 0 0 0 Deming 67 43 76 49 / 0 0 0 0 Lordsburg 70 46 78 51 / 0 0 0 0 West El Paso Metro 65 49 77 58 / 0 0 0 0 Dell City 69 44 77 53 / 0 0 0 0 Fort Hancock 71 48 80 57 / 0 0 0 0 Loma Linda 62 42 73 52 / 0 0 0 0 Fabens 70 48 79 57 / 0 0 0 0 Santa Teresa 68 45 77 55 / 0 0 0 0 White Sands HQ 67 45 75 53 / 0 0 0 0 Jornada Range 66 37 75 42 / 0 0 0 0 Hatch 67 40 76 46 / 0 0 0 0 Columbus 68 45 77 52 / 0 0 0 0 Orogrande 66 45 76 54 / 0 0 0 0 Mayhill 57 31 65 41 / 0 0 0 0 Mescalero 59 31 66 41 / 0 0 0 0 Timberon 56 31 63 41 / 0 0 0 0 Winston 60 33 69 40 / 0 0 0 0 Hillsboro 63 39 73 46 / 0 0 0 0 Spaceport 66 37 74 42 / 0 0 0 0 Lake Roberts 65 29 71 40 / 0 0 0 0 Hurley 65 39 72 44 / 0 0 0 0 Cliff 69 27 76 37 / 0 0 0 0 Mule Creek 68 28 75 38 / 0 0 0 0 Faywood 65 38 72 45 / 0 0 0 0 Animas 71 44 80 51 / 0 0 0 0 Hachita 70 43 77 50 / 0 0 0 0 Antelope Wells 72 45 80 52 / 0 0 0 0 Cloverdale 70 43 78 50 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 17 Hefner
Hazardous weather outlook, Oct 10, 4:11 AM MDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 411 AM MDT Tue Oct 10 2017 NMZ410>417-TXZ418>424-111200- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 411 AM MDT Tue Oct 10 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest Texas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A chance of thunderstorms Friday into mid day Saturday. A few of these storms could produce heavy rainfall and local flooding. Otherwise no hazardous weather expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ401>409-111200- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- 411 AM MDT Tue Oct 10 2017 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A slight chance of thunderstorms Monday over southwestern New Mexico, mostly Hidalgo County. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
Nearby
Freeze Warnings in New Mexico, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.